Menopause hormone therapy: Does it cause vaginal bleeding?

Some forms of menopause hormone therapy may cause monthly bleeding. These include cyclic hormone therapy preparations that contain a combination of estrogen and progestin. Progestin helps protect the uterus from endometrial cancer if you have an intact uterus.

Menopause hormone therapy can result in light bleeding or bleeding that's as heavy as a normal period. If your bleeding concerns you, see your doctor.

Other causes of bleeding after menopause can include:

  • Thinning of the tissues that line the vagina and uterus due to a decrease in estrogen
  • Uterine polyps
  • Infections of the uterus, such as endometritis or cervicitis
  • Abnormal growth of the lining of the uterus (endometrial hyperplasia)
  • Endometrial cancer

Along with discussing your medical history and performing a physical exam, your doctor may order lab tests or a diagnostic procedure to identify the cause of abnormal bleeding after menopause.

Last Updated Dec 2, 2020


Content from Mayo Clinic ©1998-2021 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. Terms of Use